An analysis of prescription and clinical claims data suggests that the use of certain anticonvulsant medications may be associated with an increased risk of suicide, attempted suicide or violent death, according to a study in the April 14 issue of JAMA.
Anticonvulsant medications are a primary therapeutic approach for patients with epilepsy, but labeled indications also include bipolar disorder, mania, neuralgia (sudden occurrences of short, sharp pains along a nerve), migraine and neuropathic pain. "The wide range of indications and common use of anticonvulsants in patients with or without psychiatric comorbidities make their safety an issue of great relevance," the authors write. "In 2008, the U.S. Food and Drug Administration mandated warning labeling for anticonvulsant medications regarding the increased risk of suicidal thoughts and behaviors. The decision was based on a meta-analysis not sufficiently large to investigate individual drugs."
Elisabetta Patorno, M.D., M.P.H., of Brigham and Women's Hospital and Harvard Medical School, Boston, and colleagues evaluated whether there was an increased risk of attempted or completed suicide, and combined suicidal acts or violent death associated with a range of individual anticonvulsant medications and within patient subgroups. The researchers analyzed data for 14 states from the HealthCore Integrated Research Database (includes information on filled prescriptions and clinical encounters) for patients 15 years and older who began taking an anticonvulsant between July 2001 and December 2006.
The study identified 827 suicidal acts (801 attempted suicides and 26 completed suicides) and an additional 41 violent deaths (868 combined suicidal acts or violent deaths) in 297,620 new episodes of treatment with an anticonvulsant. The researchers found that the risk of suicidal acts was increased for gabapentin, lamotrigine, oxcarbazepine, tiagabine, and valproate, compared with topiramate. "The analyses including violent death produced similar results. Gabapentin users had increased risk in subgroups of younger and older patients, patients with mood disorders, and patients with epilepsy or seizure when compared with carbamazepine," the authors write.
Cite This Page: